Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

July 18, 2024Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2024, 4:12 PM EDT for Fayette County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2024, 4:12 PM EDT (20:12 UTC)
Expired
Jul 18, 2024, 4:45 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Fayette County, GA

The radar

The Atlanta radar (KFFC), 2 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

507 
WWUS82 KFFC 182012
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Thu Jul 18 2024
 
GAZ053-054-182045-
Fayette GA-Coweta GA-
412 PM EDT Thu Jul 18 2024

...A strong thunderstorm will impact portions of Fayette and
northeastern Coweta Counties through 445 PM EDT...

At 412 PM EDT, a strong thunderstorm was near Peachtree City, or 8
miles east of Newnan, moving east at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Brooks,
Sharpsburg, Turin, Woolsey, Starrs Mill, Inman, Cannongate, and
Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3334 8471 3348 8467 3349 8442 3336 8440
      3327 8446
TIME...MOT...LOC 2012Z 278DEG 18KT 3338 8462 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:54 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 18, 2:54 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
254 PM EDT Thu Jul 18 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Friday)
Issued at 253 PM EDT Thu Jul 18 2024

Convection is again firing across the area in a rinse and repeat
type forecast from the past couple of days. Much of north Georgia is
being affected currently but that should move southward and begin
to affect the remainder of central Georgia. Again there are sfc
based CAPE values at 2500-3000 J/kg but shear values are again
nonexistent so again a rinse and repeat forecast with storms going
up and then down.

Tomorrow seems a bit more interesting but only marginally so. For
the past few days we have been under the influence of mainly
diurnally driven convection, but tomorrow the front begins to sag
southward which will provide some bit of weak forcing for the
thunderstorms. This along with a potential weak shortwave depicted
swinging northeast from the lower MS valley could result in more
organized convection tomorrow. Still looking at shear values that
aren't overly impressive (up to 25kts) so not really expecting any
widespread severe weather. Storms could have a bit more organization
though and movement with these values and we could see locally
severe thunderstorms with damaging wind gusts and frequent lightning
still being the main threats. One positive of this rain and cloud
cover is that temps are forecast to be in the mid to upper 80s for
much of the area tomorrow instead of the 90s.

Hernandez

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 253 PM EDT Thu Jul 18 2024

Persistent pattern remain in place through the long term forecast
into the middle of next week. Large dome of high pressure looks
to remain fixed over the western half of the CONUS, keep longwave
troughing with embedded shortwaves over the eastern half. Given
the summer position of the jet, this acts to keep a stream of
moisture flowing around the south of the Bermuda High into the
CWA. The long term remains as it has through this entire week -
wet, damp, moist, pick your favorite word. Diurnally driven
convection looks to be on tap across the area each afternoon, with
enough moisture around that some things may linger into the
overnight.

Any given day will have to be monitored for any uptick in severe
potential that would be dependent upon remnant outflows and any MCV
production from the previous day's convection. Shear remains quite
low overall, with 0-6 km values in forecast soundings remaining
below 25 kts, but an MCV could certainly modify that in a way that
the coarser guidance may not capture. CAPE profiles are long and
skinny thanks to a basically moist adiabatic vertical profile that
limits lapse rates. Still, day time heating will bring values to
1500-2000+ J/kg, and that can certainly drive some strong wind gusts
as a core comes down. Isolated damaging winds can never be ruled out
this time of year.

Lusk

&&

.AVIATION...
(18Z TAFS)
Issued at 147 PM EDT Thu Jul 18 2024

Currently starting to see convection popping up around the area,
but not expecting to see convection until ~19z for ATL with the
lingering cloud cover limiting it a tad. TSRA chances should
remain through the remainder of the evening with lingering showers
possible until ~02-03z. Tomorrow morning there remains a risk for
lower MVFR skies but the percentages are pretty low at this point.
Expecting TS again tomorrow but a little earlier with ~16z
initiation time.

//ATL Confidence...18Z Update...
Low to medium on morning CIGS.
Medium to high on all other elements.
Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  69  88 /  50  90  80  80
Atlanta         71  86  70  85 /  50  90  90  90
Blairsville     65  80  65  80 /  30  90  90  90
Cartersville    68  84  69  85 /  20  90  80  90
Columbus        73  91  71  89 /  50  90  70  80
Gainesville     70  84  70  85 /  40  90  90  90
Macon           71  92  71  90 /  40  80  60  70
Rome            70  85  69  85 /  30  80  80  90
Peachtree City  70  87  69  87 /  50  90  80  80
Vidalia         73  93  74  93 /  40  70  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...Hernandez
Hazardous weather outlook, Jul 18, 2:53 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Thu Jul 18 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Thu Jul 18 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are ongoing this afternoon. Some activity
may continue into the overnight hours, especially in central
Georgia. The main threat will be gusty winds, frequent lightning
and locally heavy rainfall.

Hot and humid conditions with heat index values around 100 degrees
are possible mainly south of a line from Columbus to Athens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous afternoon and evening thunderstorms can be
expected through the weekend. Severe weather is not expected at
this time but heavy rain could elevate the localized flash flood
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 18, 3:35 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
335 PM EDT Thu Jul 18 2024

GAZ032-033-044-182000-
North Fulton GA-Cobb GA-South Fulton GA-
335 PM EDT Thu Jul 18 2024

...A strong thunderstorm will impact portions of southeastern Cobb
and central Fulton Counties through 400 PM EDT...

At 335 PM EDT, a strong thunderstorm was over Six Flags Over Georgia,
or near Atlanta, moving east at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, City of South Fulton, Sandy Springs, Smyrna, East Point,
Grant Park-Zoo Atlanta, Midtown, West End, Virginia Highland,
Vinings, Sweet Auburn, Turner Field, Piedmont Park, Bankhead, Six
Flags Over Georgia, Cascade Heights, Lakewood Park, Bolton, Atlantic
Station, and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3384 8461 3390 8437 3378 8435 3368 8438
      3372 8460 3373 8460 3373 8458 3375 8458
      3378 8460
TIME...MOT...LOC 1935Z 265DEG 10KT 3378 8453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 3:38 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Thu Jul 18 2024

GAZ034-045-182015-
DeKalb GA-Gwinnett GA-
338 PM EDT Thu Jul 18 2024

...Strong thunderstorms will impact portions of DeKalb and
southwestern Gwinnett Counties through 415 PM EDT...

At 338 PM EDT, a line of strong thunderstorms was along a line
extending from Tucker to Belvedere Park to near Gresham Park, and
moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lilburn, Norcross, Doraville, Clarkston, Stone Mountain, Avondale
Estates, Lithonia, Pine Lake, Tucker, Belvedere Park, Candler-Mcafee,
North Decatur, Mountain Park, Belmont, Arabia Mountain, Redan,
Scottdale, Panthersville, Snapfinger, and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3375 8427 3392 8427 3397 8405 3374 8404
      3364 8414 3364 8417 3365 8422 3364 8423
      3364 8425 3365 8425 3365 8435
TIME...MOT...LOC 1938Z 269DEG 14KT 3388 8423 3376 8423 3367 8431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 3:41 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
341 PM EDT Thu Jul 18 2024

GAZ034-045-182015-
DeKalb GA-Gwinnett GA-
341 PM EDT Thu Jul 18 2024

...Strong thunderstorms will impact portions of DeKalb and
southwestern Gwinnett Counties through 415 PM EDT...

At 338 PM EDT, a line of strong thunderstorms was along a line
extending from Tucker to Belvedere Park to near Gresham Park, and
moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lilburn, Norcross, Doraville, Clarkston, Stone Mountain, Avondale
Estates, Lithonia, Pine Lake, Tucker, Belvedere Park, Candler-Mcafee,
North Decatur, Mountain Park, Belmont, Arabia Mountain, Redan,
Scottdale, Panthersville, Snapfinger, and Mechanicsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3375 8427 3392 8427 3397 8405 3374 8404
      3364 8414 3364 8417 3365 8422 3364 8423
      3364 8425 3365 8425 3365 8435
TIME...MOT...LOC 1938Z 269DEG 14KT 3388 8423 3376 8423 3367 8431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 18, 3:42 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Thu Jul 18 2024

GAZ045-055-057-182015-
Clayton GA-DeKalb GA-Henry GA-
342 PM EDT Thu Jul 18 2024

...A strong thunderstorm will impact portions of southwestern DeKalb,
north central Henry and northeastern Clayton Counties through 415 PM
EDT...

At 341 PM EDT, a strong thunderstorm was over Forest Park, or 8 miles
north of Jonesboro, moving east at 15 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Forest Park, Morrow, Hapeville, Lake City, Hidden Valley Park, Fort
Gillem, Rex, Ellenwood, and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8435 3367 8422 3362 8418 3357 8425
      3360 8442 3365 8442
TIME...MOT...LOC 1941Z 270DEG 13KT 3364 8438

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 18, 3:48 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 PM EDT Thu Jul 18 2024

GAZ012-020-182015-
Gordon GA-Bartow GA-
348 PM EDT Thu Jul 18 2024

...A strong thunderstorm will impact portions of southern Gordon and
northeastern Bartow Counties through 415 PM EDT...

At 348 PM EDT, a strong thunderstorm was near Calhoun, moving
southeast at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Calhoun, Adairsville, Plainville, Fairmount, Sonoraville, Folsom,
Funkhouser, and Pine Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3442 8505 3453 8497 3446 8468 3436 8471
      3429 8481
TIME...MOT...LOC 1948Z 296DEG 17KT 3444 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 18, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EDT Thu Jul 18 2024

GAZ053-054-182045-
Fayette GA-Coweta GA-
412 PM EDT Thu Jul 18 2024

...A strong thunderstorm will impact portions of Fayette and
northeastern Coweta Counties through 445 PM EDT...

At 412 PM EDT, a strong thunderstorm was near Peachtree City, or 8
miles east of Newnan, moving east at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Brooks,
Sharpsburg, Turin, Woolsey, Starrs Mill, Inman, Cannongate, and
Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3334 8471 3348 8467 3349 8442 3336 8440
      3327 8446
TIME...MOT...LOC 2012Z 278DEG 18KT 3338 8462

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:27 PM EDTSpecial Weather StatementFFCForsyth33 min
Jul 18, 3:02 PM EDTSpecial Weather StatementFFCClayton, Coweta28 min
Jul 18, 3:09 PM EDTSpecial Weather StatementFFCJohnson21 min
Jul 18, 3:16 PM EDTSpecial Weather StatementFFCMurray29 min
Jul 18, 3:27 PM EDTSpecial Weather StatementFFCWilkinson33 min
Jul 18, 3:35 PM EDTSpecial Weather StatementFFCFulton25 min
Jul 18, 3:38 PM EDTSpecial Weather StatementFFCDeKalb37 min
Jul 18, 3:41 PM EDTSpecial Weather StatementFFCDeKalb34 min
Jul 18, 3:42 PM EDTSpecial Weather StatementFFCClayton33 min
Jul 18, 3:48 PM EDTSpecial Weather StatementFFCGordon27 min
Jul 18, 4:24 PM EDTSpecial Weather StatementFFCHenry, Newton36 min
Jul 18, 4:27 PM EDTSpecial Weather StatementFFCFranklin33 min
Jul 18, 4:39 PM EDTSpecial Weather StatementFFCButts36 min
Jul 18, 4:47 PM EDTSpecial Weather StatementFFCPolk13 min
Jul 18, 4:49 PM EDTSpecial Weather StatementFFCPaulding26 min
Jul 18, 4:57 PM EDTSpecial Weather StatementFFCForsyth33 min
Jul 18, 5:11 PM EDTSpecial Weather StatementFFCMorgan, Oglethorpe34 min
Jul 18, 5:19 PM EDTSpecial Weather StatementFFCPaulding26 min
Jul 18, 5:28 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding32 min
Jul 18, 5:45 PM EDTSpecial Weather StatementFFCDouglas30 min
Jul 18, 7:00 PM EDTSpecial Weather StatementFFCUpson30 min
Jul 18, 7:12 PM EDTSpecial Weather StatementFFCGlascock, Warren33 min
Jul 18, 7:16 PM EDTSpecial Weather StatementFFCTwiggs, Wilkinson29 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.